Amitriptyline and perphenazine overdoseTriptazine overdose
Amitriptyline and perphenazine is a combination drug. It is sometimes prescribed for people with depression, agitation, or anxiety.
Amitriptyline and perphenazine overdose occurs when someone takes more than the normal or recommended amount of this medicine. This can be by accident or on purpose.
This article is for information only. DO NOT use it to treat or manage an actual overdose. If you or someone you are with has an overdose, call the local emergency number (such as 911), or the local poison control center can be reached directly by calling the national toll-free Poison Help hotline (1-800-222-1222) from anywhere in the United States.
An overdose is when you take more than the normal or recommended amount of something, often a drug. An overdose may result in serious, harmful sympt...Read Article Now Book Mark Article
Amitriptyline and perphenazine can be very harmful in large amounts.
Medicines with this brand name contain amitriptyline and perphenazine:
Other medicines may also contain amitriptyline and perphenazine.
Below are symptoms of an amitriptyline and perphenazine overdose in different parts of the body. These symptoms may occur more often or be more severe in people who also take certain other medicines that affect serotonin, a chemical in the brain.
AIRWAYS AND LUNGS
- Slowed, labored breathing
- No breathing
BLADDER AND KIDNEYS
- Hard to start urinating, and urine stream may be weak
- Inability to completely empty the bladder
EYES, EARS, NOSE, THROAT, AND MOUTH
- Blurred vision
- Dry mouth
- Enlarged pupils
- Eye pain in people at risk for a type of glaucoma
- Nasal congestion
- Unpleasant taste in mouth
HEART AND BLOOD
MUSCLES AND JOINTS
- Coma (decreased level of consciousness and lack of responsiveness)
- Lower than normal body temperature
- Uncoordinated movement
- Change in menstrual patterns
STOMACH AND INTESTINES
Before Calling Emergency
Have this information ready:
- Person's age, weight, and condition
- Name of the product (ingredients and strength, if known)
- Time it was swallowed
- Amount swallowed
- If the medicine was prescribed for the person
Your local poison control center can be reached directly by calling the national toll-free Poison Help hotline (1-800-222-1222) from anywhere in the United States. This national hotline number will let you talk to experts in poisoning. They will give you further instructions.
Poison control center
For a POISON EMERGENCY call:1-800-222-1222ANYWHERE IN THE UNITED STATESThis national hotline number will let you talk to experts in poisoning. This ...Read Article Now Book Mark Article
This is a free and confidential service. All local poison control centers in the United States use this national number. You should call if you have any questions about poisoning or poison prevention. It does NOT need to be an emergency. You can call for any reason, 24 hours a day, 7 days a week.
What to Expect at the Emergency Room
Take the container to the hospital with you, if possible.
The health care provider will measure and monitor the person's vital signs, including temperature, pulse, breathing rate, and blood pressure.
Tests that may done include:
- Blood and urine tests
- Chest x-ray
- ECG (electrocardiogram, or heart tracing)
- Fluids through a vein (by IV)
- Medicines to treat symptoms
- Activated charcoal
- Breathing support, including a tube through the mouth into the lungs and connected to a breathing machine (ventilator)
An overdose of amitriptyline and perphenazine can be very serious.
People who overdose on this drug are almost always admitted to the hospital.
How well someone does depends on how much of the drug they swallowed and how quickly receive treatment is received. The faster medical help is given, the better the chance of recovery. Complications such as pneumonia, muscle damage from lying on a hard surface for a long period of time, or brain damage from lack of oxygen may result in permanent disability. Death can occur.
Aronson JK. Tricyclic antidepressants. In: Aronson JK, ed. Meyler's Side Effects of Drugs. 16th ed. Waltham, MA: Elsevier; 2016:146-169.
Huffman JC, Beach SR, Stern TA. Side effects of psychotropic medications. In: Stern TA, Fava M, Wilens TE, Rosenbaum JF, eds. Massachusetts General Hospital Psychopharmacology and Neurotherapeutics. Philadelphia, PA: Elsevier; 2016:chap 12.
Levine MD, Ruha A-M. Antidepressants. In: Walls RM, Hockberger RS, Gausche-Hill M, eds. Rosen's Emergency Medicine: Concepts and Clinical Practice. 9th ed. Philadelphia, PA: Elsevier; 2018:chap 146.
Review Date: 11/13/2021
Reviewed By: Jesse Borke, MD, CPE, FAAEM, FACEP, Attending Physician at Kaiser Permanente, Orange County, CA. Also reviewed by David Zieve, MD, MHA, Medical Director, Brenda Conaway, Editorial Director, and the A.D.A.M. Editorial team.